Montana, 2018Winter Storm in Montana, March 10, 2018
March 10, 2018 · NWS BYZ · 1 event in 1 county or zone
A late winter storm brought heavy snow, along with blowing and drifting snow, to Carter County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late winter storm brought heavy snow, along with blowing and drifting snow, to Carter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 9, 9:10 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 9, 9:10 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Billings MT
910 PM MST Fri Mar 9 2018
.UPDATE...
Minor update this evening to clean up PoPs and weather a little.
Changes were mainly to improve collaboration at borders, and were
very minor adjustments. Did choose to pull mention of freezing
drizzle in the east, as current timing and movement of the front
favors rain/snow mix changing quickly to snow. Additionally,
soundings no longer indicate freezing precip type cross section.
Only concern at this time is due to much slower movement of the
southwest end of the cold front. Upper low shifting eastward
across northern zones will keep northern portions of the front
moving east and south, while the southwest end appears all bu
stalled. This appears to be setting up elongated west to east
oriented snow swath, extending from KLVM east. The snow continues
to push eastward, training over the same area. If current motion
continues, many areas east and south of could accumulate advisory
type snows pretty quickly. Warm temps have limited accumulations
so far, but could change quickly as temps fall. This will
continued attention tonight.
Otherwise, inherited forecast looks like it is in reasonably good
shape. AAG
&&
.SHORT TERM...valid for Sat and Sun...
First order of business is the wind advisory in our western gap
areas. Winds have been strong, but below our criteria all day.
Pressure gradient should slacken and change with weather system
moving in late. Will therefore cancel the wind advisory.
Short tern period then deals with an upper trof that is currently
developing over northern Idaho and tracking southeast. The
associated front will move through our CWA this evening. As a
point of reference, it should move through Billings around 830 PM.
First thing that jumps out at me are the steep lapse rates along
the front. Combined with the sharpness of the associated upper
trof I suspect we may see some vigorous rain/snow showers with the
frontal passage this evening. Good snow rates may drop a quick
half inch of snowfall (even around an inch locally), perhaps more
over higher hills and in colder locations such as out in the
eastern river valleys. This may require our evening shift to issue
special weather statements to advise of the movement of the more
intense snow squall type activity. Some model soundings also
suggest a slight chance of brief freezing precipitation...mainly
in the river valleys from Forsyth through Miles City. However,
temps in the higher hills and around the valleys are rather warm
at mid- afternoon, and may actually mix down ahead/along frontal
passage. Too difficult to call even 6-12 hrs out from frontal
passage. Evening shift will need to monitor. Upper low will be
over Fallon county by 6 AM and tracking east/southeast. Models
indicate a trowal developing on the backside which has the
potential to affect Rosebud to Fallon Saturday morning with snow
and wind. Model QPF fields are targeting the Rosebud, Custer,
Fallon county area with enough to produce a couple of inches of
snowfall. This combined with brisk northwest winds may reduce
visibility in blowing/falling snow. Once again, QPF placement is
not consistent between models and cycle runs.
So to summarize, two precipitation opportunities with this
weather system. First is the frontal passage this evening with
possible intense but brief snow showers. Second is backside trowal
Saturday morning over our east with limited snowfall, but also
brisk winds. We will continue to advertise locally slick
conditions possible this evening and overnight, but confidence in
placement, and if accumulating snowfall is widespread enough in
nature, prevents us from issuing anything at this time. BT
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Warm conditions will be the norm for much of the upcoming work
week as a ridge of high pressure controls the sensible weather.
Conditions will be dry through much of the week along with ample
opportunities for sunshine and temperatures climbing into the mid
to upper 50s (even some 60s are possible in northern Wyoming and
along the mountain foothills by Wednesday). A large snowpack in
eastern Montana combined with an east wind at times could keep
conditions slightly cooler through the week in places like
Forsyth, Miles City, and other low lying locations in eastern
Montana.
Uncertainty increases towards the end of the week as a large
trough of low pressure moves into the western United States. While
the exact details are fuzzy (with model uncertainty quite high),
expect cooler weather to gradually filter back into the region on
Thursday and Friday with mountain snow, and possible rain/snow
showers moving back into the forecast by the weekend.
.Hydrology Concerns.
With the warmer temperatures expect low-land snow melt
to pick up during the middle of the week which could lead to
difficult travel on rural roads as conditions become muddy. We
will also have to keep an eye out for the possibility of some ice
jams developing as warmer conditions and snow melt filter into
the smaller creeks and begin to break up the ice in these
locations and possibly the larger rivers. If you see any ice jams
or flooding (no matter how large) report it to your local sheriffs
office and ask them to relay your report to the National Weather
Service in Billings.
Dobbs
&&
.AVIATION...
A line of rain/snow showers and an isolated thunderstorm will move
across areas east of a Roundup to Billings to Red Lodge line late
tonight. MVFR to local IFR conditions can be expected along the
line. Snow on the back side of the line may produce local LIFR
conditions with visibility down to 1/2sm. Expect clearing
overnight west of Billings, while wrap around precipitation and
low ceilings will persist into the mid morning hours tomorrow
east. Winds along and behind the front will turn northwest,
gusting 30 to 40kts at times into tomorrow. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 028/039 018/040 021/042 022/049 030/057 035/054 032/046
52/S 00/U 00/U 00/U 00/U 12/W 33/W
LVM 025/040 018/045 025/054 024/058 032/061 034/055 029/049
30/U 00/U 00/U 00/U 01/B 13/W 33/W
HDN 026/038 015/040 017/042 016/049 026/058 030/053 031/047
84/S 00/U 00/U 00/U 00/U 12/W 33/W
MLS 025/031 011/033 015/037 016/043 022/049 026/043 023/037
66/S 00/U 00/U 00/U 00/U 01/B 23/J
4BQ 024/032 011/036 016/041 016/046 024/054 029/051 027/044
76/S 00/U 00/U 00/U 00/U 01/B 23/W
BHK 025/030 009/031 010/037 013/041 023/048 027/043 023/037
66/S 00/U 00/U 00/U 00/U 01/B 23/J
SHR 027/037 015/039 018/046 019/052 024/060 030/054 029/047
43/S 00/U 00/U 00/U 00/U 02/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 9, 3:45 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
345 PM MST Fri Mar 9 2018
MTZ028>030-034-035-038>042-056-057-063>068-WYZ098-099-102245-
Southern Wheatland-Musselshell-Treasure-Northern Stillwater-
Yellowstone-Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
345 PM MST Fri Mar 9 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Rain changing to snow potentially creating slick roads.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Tonight through Saturday morning.
* ADDITIONAL DETAILS...A cold front will move across the area this
evening producing rain and snow showers, possibly intense for a
brief time. Most areas will see less than an inch of
accumulation, but up to two inches is possible locally. The
mountains could see 3 to 5 inches of new snow.
* ADDITIONAL HAZARD CONCERNS...Roads may become slick as
temperatures fall into the mid to upper 20s later tonight
causing wet or slush covered roads to freeze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Those with travel plans overnight should be prepared to encounter
sudden changes in weather and road conditions. Please slow down for
slick roads.
&&
MTZ031>033-036-037-058-102245-
Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Rosebud-
345 PM MST Fri Mar 9 2018
This Hazardous Weather Outlook is for portions of southeast
Montana.
* WHAT...Rain changing to snow potentially creating slick roads.
* WHERE...Southeast Montana.
* WHEN...Tonight through Saturday morning.
* ADDITIONAL DETAILS...A cold front will move across the area
tonight producing rain and snow showers, possibly intense for a
brief time. Most areas will see less than an inch of
accumulation, but a few locations may see up to two inches.
* ADDITIONAL HAZARD CONCERNS...There is a slight chance of freezing
precipitation along I-94 and local roads from Hysham to Miles
City this evening. The Ashland Divide may also see very slushy or
slick road conditions develop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Those with travel plans overnight should be prepared to encounter
sudden changes in weather and road conditions. Please slow down
for slick roads.
&&
In the hours before
Special weather statement, Mar 9, 10:22 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Billings MT
1022 PM MST FRI MAR 9 2018
MTZ036-037-100645-
Powder River-Carter-
1022 PM MST FRI MAR 9 2018
At 1017 PM MST, a thunderstorm was located 9 miles south of Volborg,
or 23 miles northwest of Broadus, moving east at 30 mph.
Expect occasional lightning, wind gusts to 45 mph and brief heavy
rain, possibly mixed with snow and ice pellets. Visibility may be
reduced dramatically in spots.
Locations impacted include...
Broadus, Olive, Sonnette, Hammond, Powderville, Boyes and Belle
Creek.
Conditions may change rapidly in rain and snow. Be prepared for
slick roads. Slow down and allow extra time when traveling.
LAT...LON 4502 10489 4543 10604 4579 10579 4578 10497
4579 10494 4574 10446
TIME...MOT...LOC 0517Z 290DEG 29KT 4571 10572
LesterSpecial weather statement, Mar 9, 11:00 PM MST, 3 hours before
Special Weather Statement
National Weather Service Billings MT
1100 PM MST FRI MAR 9 2018
WYZ099-100700-
Sheridan Foothills-
1100 PM MST FRI MAR 9 2018
A period of moderate snowfall and gusty northwest winds will impact
areas east of the Bighorn Mountains through 1 am MST. Expect
visibility to a mile or less in snow, with wind gusts up to 45 mph.
This will result in difficult travel conditions on Interstate 90
from Aberdeen Hill to Sheridan and southward. Local accumulation up
to inch or two are possible, especially along the slopes of the
mountains.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Parkman,
Banner, Story and Arvada.
LAT...LON 4484 10736 4500 10752 4500 10666 4457 10601
4456 10697
TIME...MOT...LOC 0557Z 292DEG 50KT 4480 10695
LesterWinter Storm, Carter
- When
- March 10, 2:00 AM MST to 3:30 PM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were reported. In addition, severe blowing and drifting snow resulting in 3 foot drifts were reported along the Dakota border. Highway 323 was closed from Ekalaka to Alzada.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 10, 20183 deaths · 10 events
- Hail and Damaging Winds in Texas, March 10 to 11, 20182 deaths · 7 injured · $350,000 · 2.75 in hail · 26 events
- Wildfire in Texas, March 10, 20181 death · 1 event
- Tornadoes and Hail in Mississippi, March 10 to 12, 2018$312,000 · EF1 · 23 events
- Hail in Arkansas, March 10, 2018$95,000 · 2 in hail · 15 events
- Hail and Damaging Wind in Arkansas, March 10 to 11, 2018$107,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, March 10, 20183.5 in hail · 27 events
- Hail in Oklahoma, March 10, 2018$15,000 · 1.75 in hail · 3 events
- Wildfire in Oklahoma, March 10 to 15, 20186 events
- Winter Weather in Iowa, March 10, 20183 events
- Winter Weather in Minnesota, March 10, 20183 events
- Hail in Mississippi, March 10, 20181 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743935.